Optimizing Treatment Strategies in R/R Hepatocellular Carcinoma - Episode 15
Peter Galle, MD: What do we have as evidence? The only I/O agent that has been convincing in demonstrating benefit was atezolizumab in combination with bevacizumab in first line. That’s what we have. The monotherapy has not made it into a significant analysis, nivolumab in first line and pembrolizumab in second line, but there are other substances still around. As for the question about monotherapy, whether it’s first or second line, the door is not yet closed.
The objective response rates that we have been seeing in both first and second line are very convincing. If you benefit from I/O therapy, then the likelihood that this is a deep and a durable response is very good, and that can be an aim to go for. If you ask a group of experts if you—not as a physician but as a patient—were suffering from HCC, what would you personally want to get as first-line treatment? Most people will tell you they will get started with an I/O. But it is not really evidence based and has not been thoroughly compared. Once we have atezolizumab and bevacizumab approved, it will be in first line. Then it is very clear it is making a lot of sense to continue not with another I/O but with another I/O in combination or plainly a TKI [tyrosine kinase inhibitor].
Masatoshi Kudo, MD, PhD: For all targeted agents and all immunotherapy, the targeted patients are Child-Pugh A so far. But the CheckMate040 cohort 5 is patients with Child-Pugh B. In that patient subgroup, the response is 6 of 20 sorafenib-treatment patients. In other words, a 12% response rate, which is not bad in Child-Pugh B patients.
The tolerability is similar to Child-Pugh A patients in the CheckMate040 cohort; this is also similar, 55%. This is good information. There is no systemic therapy, no indication for any targeted therapy or immunotherapy for patients with a Child-Pugh B patient. But the CheckMate040 cohort 5 clearly showed Child-Pugh B patients also have a survival benefit and with similar adverse events.
Kate Kelley, MD: Immunotherapy-related toxicities can range from mild and almost trivial in some cases to impactful and life threatening and emergent. The spectrum of severity is quite dramatic and really requires immediate attention to detail and close follow-up, even for what seems to be a mild toxicity at the outset, because of its potential to represent something much more serious. Some toxicities, like dry skin, dry eyes, itching, and mild rashes, are managed conservatively quite well with moisturizers, sometimes topical steroids, eye drops for dry eyes, and things like that.
Other adverse effects can be much more elusive to determine the etiology but also quite dangerous. A patient who calls in with a complaint of new fatigue may have quite simply mild new fatigue from therapy. But that should also raise the index of suspicion for something more alarming, such as new onset endocrinopathy, which could be type 1 diabetes, adrenal insufficiency, or hypopituitarism from hypophysitis, which is inflammation of the pituitary gland. Any new, vague symptom that prompts a patient to reach out does have the potential to be something quite alarming.
Our practice in the clinic is generally to obtain a panel of laboratory tests, including a random cortisol test if there is concern for something as vague, but potentially serious and life threatening, as adrenal insufficiency, liver function, glucose, electrolytes, renal function[;7a comprehensive metabolic panel. We also do some endocrine surveillance in patients with vague or ill-defined symptoms and arrange for an in-person or a video visit, particularly in the era of COVID-19, where we may have restricted our in-person visits in some locations, to lay eyes on the patient and discuss in person their symptoms within a short period of time.
In severe immune-related toxicity, patients will require immunosuppressive therapy, such as high-dose steroids, which can even require inpatient hospitalization depending on the severity of the inflammation. Colitis or enteritis may require IV [intravenous] fluids or inpatient endoscopy evaluation or liver biopsy if it’s a hepatic adverse event. Depending on the results of the initial evaluation, a patient will require downstream treatment, and the treatment itself may require pretty intensive monitoring in the case of, for example, high-dose steroids or immunosuppressive regimens beyond steroids.
Transcript Edited for Clarity